Winter Storm, Eastern Uinta Mountains
- When
- February 2, 6:00 AM MST to February 4, 3:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A potent storm system produced heavy snow and windy conditions across the eastern Uinta Mountains in northeast Utah. Widespread snowfall amounts from 9 to 15 inches occurred with blowing and drifting of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A potent storm system produced heavy snow and windy conditions across the eastern Uinta Mountains in northeast Utah. Widespread snowfall amounts from 9 to 15 inches occurred with blowing and drifting of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 2, 2:17 AM MST, 3 hours 43 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 217 AM MST SUN FEB 2 2003 DECENT WINTER STORM SYSTEM CONTINUES TO TAKE SHAPE OVER THE GRT BASIN EARLY THIS MORNING. SFC FRONT ALREADY THRU NW UTAH. SLC 88D SHOWING GOOD RETURNS WITH ECHOS REACHING AROUND 50 DBZ. BELIEVE AS PREVIOUS SHIFT NOTED THAT THERE IS A POSSIBILITY OF THUNDER INVOF COLD FRONT. ETA SEEMS TO BE DOING A GOOD JOB OF HANDLING FEATURES SO FAR...SO NO REASON TO STRAY FAR FROM ITS SOLUTION. ALTHO SFC PRESSURE MAY NOT BE LOW ENOUGH WITH SYSTEM WHICH WILL LEAD TO MORE WX. SUSPECT PCPN HAS ALREADY STARTED OVER THE EASTERN UINTAS AS DEFORMATION ZONE SLIDES EASTWARD. MEANWHILE OROGRAPHIC LIFT AND INCREASING MOISTURE MAY ALSO BE PRODUCING LIGHT SNOW OVER THE PARK AND GORE RANGES. FRONTAL BOUNDARY SHOULD PUSH INTO THE UINTA BASIN AROUND 18Z...AND THEN INTO THE CORTEZ AREA BY 00Z THIS EVENING. FREEZING LEVELS STILL QUITE HIGH (11700 00Z GJT) SO EXPECT SOME RAIN ALONG THE FRONT...WITH SNOW LEVELS LOWERING DRAMATICALLY BEHIND THE FRONT. A GOOD SFC WIND SHIFT WILL OCCUR WITH THE FRONT...MOST PRONOUNCED OVER THE SRN PART OF THE CWA WHICH IS CLOSER TO THE STRONGEST COLD AIR ADVECTION AND JET ALOFT. SNOWFALL SHOULD BE FAIRLY INTENSE ALONG THE FRONT BUT MOSTLY SHORT LIVED...AND WARM GROUND SFC SHOULD PREVENT SIGNIFICANT SNOW ACCUMULATIONS IN THE VALLEYS. A LONGER PERIOD OF MOISTURE AND LIFT WILL PRODUCE ADVISORY LEVEL SNOW OVER THE NRN MTNS AND PLATEAUS TDY AND TONIGHT. MONDAY SNOW WILL TAPER OFF AS DRIER AND COOLER NORTHWEST FLOW PREDOMINATES. ENOUGH LINGER MOISTURE COMBINED WITH OROGRAPHICS TO KEEP A FEW SNOW SHOWERS OVER THE NRN MTNS THROUGH TUESDAY. MC WEDNESDAY THROUGH SATURDAY: MINOR SHORTWAVE TROUGHS EMBEDDED IN THE LONGWAVE TROUGH OVER THE CENTRAL AND EASTERN U.S. AND CANADA WILL REINFORCE THE COOLER AIR THROUGH MUCH OF THE PERIOD. TEMPS WILL REMAIN COOLER THAN RECENT PAST DUE TO CONTINENTAL TRAJECTORY OF AIR MASS FROM CENTRAL CANADA. HOWEVER...TEMPS STILL WILL NOT DIP MUCH BELOW NORMAL. WILL CONTINUE TO BROAD-BRUSH POPS AS TIMING OF IMPULSES WILL REMAIN UNCERTAIN WITH SOME DIFFERENCES IN MODELS. HEFFERNAN/CJC .GJT...WINTER WEATHER ADVISORY TODAY AND TONIGHT UTZ 23 AND 25 AS WELL AS COZS 2...3...4...5 AND 13.
COZ001>014-017>023-UTZ022>025-027>029-031145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 450 AM MST SUN FEB 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... A VIGOROUS COLD FRONT WILL REACH NORTHEAST UTAH THIS MORNING AND MOVE TO THE SOUTHEAST DURING THE DAY. BY TONIGHT...THE COLD FRONT WILL BE OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. WEATHER CONDITIONS WILL RAPIDLY DETERIORATE WITH THE PASSAGE OF THE COLD FRONT WITH FALLING TEMPERATURES AND LOWERING VISIBILITIES IN HEAVY SNOW SHOWERS. THE HEAVIEST SNOWFALL IS EXPECTED TO OCCUR IN THE EASTERN UINTA MOUNTAINS AND THE NORTHWEST COLORADO MOUNTAINS WHERE SNOWFALL AMOUNTS WILL RANGE FROM 6 TO 12 INCHES...WITH 3 TO 8 INCHES EXPECTED FOR THE MOUNTAINS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO. TRAVEL WILL BECOME DIFFICULT IN THE NORTHERN MOUNTAINS BY SUNDAY MORNING...AND ACROSS THE SOUTHERN MOUNTAINS BY LATE AFTERNOON. POTENTIAL SNOWFALL AMOUNTS FROM VERNAL...RANGELY...MEEKER...CRAIG AND STEAMBOAT SPRINGS RANGES FROM 2 TO 7 INCHES. LESSER SNOWFALL AMOUNTS CAN BE EXPECTED FOR THE LOWER VALLEYS ALONG AND SOUTH OF INTERSTATE 70. TRAVEL WILL BE BECOME DIFFICULT ACROSS THE VALLEYS OF NORTHEAST UTAH AND NORTHWEST COLORADO BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CHANGES AND SNOWFALL AMOUNTS. MC
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344169.